zbMATH — the first resource for mathematics

Convexity estimates for flows by powers of the mean curvature. (English) Zbl 1150.53024
The study of the mean curvature flow (or, in general, of one of its powers) have attracted many mathematicians during the last 30 years. For example, G. Huisken showed [J. Differ. Geom. 20, 237–266 (1984; Zbl 0556.53001)] that convex surfaces remain convex under that flow and contract to a \` round\' point in finite time.
In the paper under review, the author continues the study initiated in [Math. Z. 251, No. 4, 721–733 (2005; Zbl 1087.53062)] where he investigated the evolution of a closed convex hypersurface in \({\mathbb R}^{n+1}\), \(F_0:M^n\to {\mathbb R}^{n+1}\), with positive mean curvature \(H\). There he showed that there exists a unique smooth solution \(F(\cdot,t):M^n\times[0,T)\to {\mathbb R}^{n+1}\) to the initial value problem given by the \(H^k\)-flow on a maximal finite interval \([0,T)\): \[ \begin{aligned} F(\cdot,0) &=F_0(\cdot)\\ \frac{dF}{dt}(\cdot,t) &=-H^k(\cdot,t)\nu(\cdot,t) \end{aligned} \] where \(k>0\) and \(\nu\) is the outer unit normal such that \(-H\nu={\mathbf H}\) is the mean curvature vector.
In this paper the author presents an extension of the previous result by using that by the arithmetic-geometric mean inequality we have \(0\leq K/H^n\leq 1/n^n\), with equality on the right side if and only if all eigenvalues are equal. The main result of the paper states as follows.
“For \(k\geq 1\) there exists a nonnegative constant \(C(n,k)<1/n^n\) such that the following holds: If the initial hypersurface is pinched in the sense that \[ \frac{K(p)}{H^n(p)}>C(n,k), \] for all \(p\in M\), then this is preserved under the \(H^k\)-flow. The constant \(C(n,k)\) is increasing in \(k\), \(\lim_{k\to 1}C(n,k)=0\) and \(\lim_{k\to \infty}C(n,k)=1/n^n\). Furthermore, the rescaled embeddings \[ \tilde F(\tau,p):=((k+1)n^k(T-t))^{-1/(k+1)}(F(\tau,p)-x_0) \] converge for \(\tau\to\infty\) exponentially in the \(C^\infty\)-topology to the unit sphere. Here \(\tau:=-(k+1)^{-1}n^{-k}\log(1-t/T)\), where \(T\) is the maximal time of existence of the unrescaled flow and \(x_0\) is the point in \({\mathbb R}^{n+1}\) where the surfaces contract to”.
The paper also contains an appendix, written jointly with O. Schnürer, where they give an extension for surfaces in the 3-dimensional Euclidean space. They show that for \(1\leq k\leq 5\) no initial pinching condition is needed to ensure that the rescaled embeddings converge to the unit sphere.

53C44 Geometric evolution equations (mean curvature flow, Ricci flow, etc.) (MSC2010)
35B40 Asymptotic behavior of solutions to PDEs
Full Text: EuDML
[1] B. Andrews, Contraction of convex hypersurfaces in Euclidian space, Calc. Var. Partial Differential Equations 2 (1994), 151-171. Zbl0805.35048 MR1385524 · Zbl 0805.35048 · doi:10.1007/BF01191340
[2] B. Andrews, Gauss curvature flow: the fate of the rolling stones, Invent. Math. 138 (1999), 151-161. Zbl0936.35080 MR1714339 · Zbl 0936.35080 · doi:10.1007/s002220050344
[3] B. Andrews, Moving surfaces by non-concave curvature functions, 2004, arXiv:math.DG/0402273. Zbl1203.53062 MR2729317 · Zbl 1203.53062 · doi:10.1007/s00526-010-0329-z
[4] B. Chow, Deforming convex hypersurfaces by the \(n\)th root of the Gaussian curvature, J. Differential Geom. 22 (1985), 117-138. Zbl0589.53005 MR826427 · Zbl 0589.53005
[5] B. Chow, Deforming hypersurfaces by the square root of the scalar curvature, Invent. Math. 87 (1987), 63-82. Zbl0608.53005 MR862712 · Zbl 0608.53005 · doi:10.1007/BF01389153 · eudml:143413
[6] E. DiBenedetto and A. Friedman, Hölder estimates for nonlinear degenerate parabolic systems, J. Reine Angew. Math. 357 (1985), 1-22. Zbl0549.35061 MR783531 · Zbl 0549.35061 · doi:10.1515/crll.1985.357.1 · crelle:GDZPPN002202239 · eudml:152705
[7] G. Huisken, Flow by mean curvature of convex surfaces into spheres, J. Differential Geom. 20 (1984), 237-266. Zbl0556.53001 MR772132 · Zbl 0556.53001
[8] O. C. Schnürer, Surfaces contracting with speed \(| A| ^2\), J. Differential Geom. 71 (2005), 347-363. Zbl1101.53002 MR2198805 · Zbl 1101.53002
[9] F. Schulze, Evolution of convex hypersurfaces by powers of the mean curvature, Math. Z. 251 (2005), 721-733. Zbl1087.53062 MR2190140 · Zbl 1087.53062 · doi:10.1007/s00209-004-0721-5
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.